Alert archive / North Carolina / Special Weather Statements in 2011
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Nov 16, 2011, 5:21 PM EST for Patrick County, Virginia; Surry County, Wilkes County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 16, 2011, 5:21 PM EST (22:21 UTC)
- Expired
- Nov 16, 2011, 5:45 PM EST
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
Counties Surry County, NC, Wilkes County, NC, Patrick County, VA
The radar
The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
897
WWUS81 KRNK 162221
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EST WED NOV 16 2011
NCZ002>004-019-020-VAZ016-017-032-043-162245-
ALLEGHANY NC-CARROLL VA-FLOYD VA-HENRY VA-PATRICK VA-STOKES NC-
SURRY NC-WILKES NC-YADKIN NC-
521 PM EST WED NOV 16 2011
...A LINE OF SHOWERS PRODUCING STRONG WINDS WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...HENRY...PATRICK...STOKES...SURRY...WILK
ES AND YADKIN COUNTIES...
AT 519 PM EST...A LINE OF SHOWERS PRODUCING STRONG WINDS WAS
STRETCHING FROM WOOLWINE TO 7 MILES SOUTH OF TRAPHILL...MOVING EAST
AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.
THIS LINE WILL BE NEAR DOBSON AROUND 530 PM...PHILPOTT DAM AROUND
535 PM...STANLEYTOWN AROUND 540 PM AND ROCKFORD AROUND 545 PM.
LAT...LON 3620 8136 3685 8041 3683 8007 3678 8003
3679 8001 3679 8002 3680 8001 3683 8000
3679 7982 3679 7977 3682 7973 3617 8068
$$
16What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Nov 16, 3:30 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Nov 16, 3:30 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EST WED NOV 16 2011 .SYNOPSIS... A COLD FRONT WILL TRACK SLOWLY EAST ACROSS THE AREA THIS EVENING AND WILL BE TO THE EAST COAST BY THURSDAY MORNING. COLD HIGH PRESSURE WILL THEN SETTLE OVER THE REGION THROUGH THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 305 PM EST WEDNESDAY... ROBUST SHORTWAVE OVER TN VALLEY WILL LIFT NORTHEAST THROUGH THE SOUTHERN APPALACHIANS TO OFF THE MID ATLANTIC COAST BY LATE TONIGHT. SPC HAS PLACED EAST OF THE MOUNTAINS IN A SLIGHT RISK FOR SVR TSRA THIS AFTN/EVENING. SFC TO 1KM SHEAR VECTOR NEAR 40 KNOTS JUST TO OUR EAST AND CAPES OF 500 TO 1000 J/KG IN SOUTHEAST PORTION OF CWA THIS AFTERNOON. STRONG WIND SHEAR AND DYNAMICS MAY BE ABLE TO OVERCOME THE LIMITING FACTOR OF SOLAR HEATING. KEPT THE MENTION OF THUNDERSTORMS IN THE FORECAST OVER THE EAST INTO TONIGHT AND MENTION THREAT OF WIND DAMAGE IN THE HWO. HPC PLACED A SLIGHT RISK OF EXCESSIVE RAINFALL JUST TO OUR WEST IN FAR SW VA AND EASTERN TN. LOCAL FLOODING PROBLEMS ARE POSSIBLE WITH TRAINING OF THUNDERSTORMS OR HEAVIER RAIN BANDS. WITH THE IN AND OUT SPORADIC NATURE OF THE SHOWERS THIS PAST 12 TO 24 HOURS...THINK THE GROUND HAS HAD TIME TO SOAK UP THE MOISTURE. WITH ISOLATED THREAT...DO NOT FEEL IT NECESSARY TO ISSUE A FLOOD WATCH. WILL HIGHLIGHT HEAVY RAIN THREAT IN THE HWO. COLD FRONT WILL SLOWLY PROGRESS EAST TONIGHT INTO THURSDAY MORNING. THE COLDER AIR WILL BRING A SHOT OF SNOW SHOWERS AND FLURRIES TO THE MTNS OF WV TOWARD DAWN. FOR TONIGHT LOWS WENT CLOSE TO ADJMET WITH THE UPPER 20S IN THE NORTHWEST MOUNTAINS TO AROUND 50 DEGREE IN THE SOUTHEAST. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... AS OF 305 PM EST WEDNESDAY... THE COLD FRONT WILL BE MOVING ACROSS THE AREA TOMORROW MORNING AND POSSIBLY BE POSITIONED IN THE PIEDMONT AND/OR ACROSS SOUTHSIDE VA. A SURFACE LOW ACROSS THE SOUTHEASTERN USA WILL TRACK NORTHEAST AND BE ALONG THE VA COAST BY EARLY AFTERNOON. THIS SURFACE LOW WILL STALL THE FRONT WITH CONTINUED PERIODS OF RAIN OVER THE PIEDMONT THROUGH EARLY AFTERNOON. AS THIS LOW TRACKS INTO EASTERN NC/VA AROUND MID MORNING...COLD AIR WILL ENTER NW RNK CWA. BULK OF THE PRECIPITATION WILL BE EAST OF THE AREA BUT ENOUGH LIFT AND UPSLOPE TO HAVE LIGHT SHOWERS ACROSS THE MOUNTAINS. THROUGH THE MORNING...RAIN WILL TRANSITIONING OVER TO SNOW FOR ELEVATIONS ABOVE 4KFT. BY THE TIME THE COLD AIR ENCOMPASSES THE MOUNTAINS...MAJORITY OF THE MOISTURE WILL HAVE EXITED THE AREA. LIGHT UPSLOPE SNOW SHOWERS/FLURRIES POSSIBLE ON WESTERN SLOPES ENDING IN THE AFTERNOON. QUICK PRESSURE RISES BEHIND THE FRONT WILL BRING BREEZY AND GUSTY CONDITIONS TO THE AREA THURSDAY. HIGH PRESSURE BUILDS IN QUICKLY ALLOWING THE WINDS TO DECOUPLE THURSDAY NIGHT. TEMPERATURES WILL FALL FROM NEAR 40F DOWN INTO THE 30S THROUGH THE AFTERNOON ACROSS THE MOUNTAINS. AS WINDS DECOUPLE THURSDAY NIGHT...TEMPERATURES WILL BOTTOM OUT IN THE LOWER 20S...ISOLATED TEMPERATURES IN THE TEEN. SLIGHTLY WARMER FRIDAY AND SATURDAY BUT CHILLY. EAST OF THE BLUE RIDGE...TEMPERATURES WILL SLOWLY RISE OR REMAIN STEADY THROUGH THE AFTERNOON. AS WINDS CALM DOWN OVERNIGHT...TEMPERATURES WILL DROP INTO THE 20S. FRIDAYS TEMPERATURE IN THE M/U 40S THEN MODERATE TO MID 50S SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... ...AS OF 300 PM EST WEDNESDAY... HIGH PRESSURE CONTINUES TO SLIDE EAST SATURDAY EVENING...WITH WINDS BECOMING INCREASINGLY SOUTHERLY ACROSS OUR AREA. AS ATLANTIC MOISTURE RETURNS TO OUR AREA...WILL BE KEEPING AN EYE OUT FOR THE POSSIBILITY OF PATCHY FOG AND DRIZZLE ALONG THE BLUE RIDGE EARLY SUNDAY...PARTICULARLY IN THE NORTH CAROLINA MOUNTAINS. AT ANY RATE...THE SOUTHERLY WINDS WILL ALSO LEAD TO A WARMUP...WITH SUNDAY AFTERNOON HIGHS REACHING INTO THE 60S ACROSS MUCH OF OUR AREA. SHOWER ACTIVITY WILL BE INCREASING AS WELL ON SUNDAY AFTERNOON AS A LOW PRESSURE SYSTEM MOVES ACROSS THE GREAT LAKES INTO EASTERN CANADA...DRAGGING A COLD FRONT ACROSS THE OHIO RIVER VALLEY. THIS COLD FRONT IS EXPECTED TO STALL...OR AT LEAST MOVE VERY SLOWLY... KEEPING SHOWER ACTIVITY IN PLACE ACROSS OUR AREA THROUGH WEDNESDAY. THE INCREASED CLOUD COVER AND POOLING OF WARMER AIR JUST SOUTH OF THE COLD FRONT WILL HELP KEEP OUR TEMPERATURES MILD THROUGH THE EARLY HALF OF NEXT WEEK...WITH HIGHS GENERALLY IN THE 50S AND 60S...AND LOWS IN THE 40S AND 50S. NEEDLESS TO SAY...THIS IS WARM ENOUGH THAT NO SNOW IS EXPECTED DURING THIS TIME PERIOD. ON WEDNESDAY...ANOTHER LOW PRESSURE SYSTEM DEVELOPS ALONG THE COLD FRONT...WHICH WILL BRING AN INCREASED CHANCE OF RAINFALL. THE LOW WILL PASS EAST OF OUR REGION DURING THE EARLY AFTERNOON...DRAGGING THE COLD FRONT SOUTH OF OUR AREA. WHILE SHOWER ACTIVITY WILL LINGER INTO THE EVENING...HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA BY EVENING...ALLOWING DRY AIR AND COOLER TEMPERATURES TO MAKE A RETURN TO OUR AREA. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... AS OF 1243 PM WEDNESDAY... POCKETS OF LIFR/IFR WILL CONTINUE THIS AFTERNOON INTO TONIGHT IN LOW CLOUDS...FOG AND RAIN. THERE WILL BE A PERIOD THIS AFTN WHERE ENOUGH SW FLOW WILL BE PUSHING INTO THE PIEDMONT WITH LYH/DAN AND POSSIBLY ROANOKE IMPROVING TO VFR. THE THREAT OF SHOWERS WILL BE AROUND THRU THIS TAF PERIOD AND CONFIDENCE HIGH THAT MOST OF THE TIME CIGS/VSBYS WILL BE SUB VFR...EXCEPT PREVIOUSLY MENTIONED. THE FORECAST FOR THUNDERSTORMS WILL ERASED SOME BY THE EXTENSIVE CLOUD COVER. HOWEVER..INSTABILITY IN THE AFTN COMBINED WITH THE FRONT AND STRONGER UPPER DISTURBANCE WILL BRING SOME THUNDERSTORMS TO THE PIEDMONT. CHANCES INCREASE FOR THUNDER SOUTH AND EAST OF DAN LATE THIS AFTN/EVENING. WE COULD SEE SOME STRONGER WIND GUSTS AS WELL THIS AFTN IN THE PIEDMONT. THE FRONT WILL PASS THROUGH BLF/LWB THIS AFTN AND REACH THE LYH/DAN AREA AROUND MIDNIGHT TONIGHT OR LATER. WINDS SWING FROM SOUTH/SOUTHEAST TO WEST...THEN NORTHERLY ACROSS THE PIEDMONT SINCE A LOW PRESSURE SYSTEM MOVES ALONG THE FRONT ACROSS THE NC/VA PIEDMONT TONIGHT. FOR TONIGHT THINK THE SHOWERS REMAIN IN THE EAST BUT TAPER OFF SOME IN THE NEW RIVER VALLEY. SOME SNOW WILL BE POSSIBLE AROUND 12Z/8AM IN LWB/BLF. DRIER/COLDER AIR SHOULD BRING IMPROVING CONDITIONS THURSDAY AS HIGH PRESSURE BUILDS IN. OUTSIDE OF EARLY MORNING FOG DUE TO WET SOILS...VFR CONDITIONS ARE EXPECTED TO RETURN TO THE AREA FOR FRIDAY THROUGH SUNDAY EVENING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KK/MC/WP NEAR TERM...KK SHORT TERM...RCS LONG TERM...NF AVIATION...KK/WP
Hazardous weather outlook, Nov 16, 11:59 AM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 AM EST WED NOV 16 2011 VAZ007-009-WVZ042>045-171700- TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE-GREENBRIER- 1159 AM EST WED NOV 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLOW MOVING COLD FRONT WILL BRING A PERIOD OF SHOWERS TO THE AREA THIS AFTERNOON INTO THIS EVENING. THE RAIN WILL BE HEAVY AT TIMES AND DUE TO THE SLOW MOVEMENT OF THE FRONT...COULD LEAD TO ISOLATED FLOODING OF SMALL STREAMS. COLDER AIR ARRIVING LATE TONIGHT WILL BRING A QUICK SHOT OF SNOW SHOWERS TO THE MOUNTAINS OF WEST VIRGINIA. AN INCH OR LESS IS POSSIBLE ON THE HIGHER WEST FACING SLOPES...ESPECIALLY IN GREENBRIER COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001-002-018-VAZ010>020-022>024-171700- ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE- 1159 AM EST WED NOV 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. RAIN TODAY INTO THIS EVENING COULD GET HEAVY AT TIMES WITH TYPICAL PONDING OF WATER ON THE ROADS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ003>006-019-020-VAZ032>035-043>047-058-059-171700- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1159 AM EST WED NOV 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY EVENING. THE MAIN THREAT FROM THE ISOLATED TO SCATTERED THUNDERSTORMS WOULD BE DAMAGING WIND GUSTS. THIS THREAT LIES MAINLY ALONG AND EAST OF A LINE FROM CHARLOTTE COURT HOUSE VIRGINIA SOUTHWEST TO WILKESBORO NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Nov 16, 4:51 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 451 PM EST WED NOV 16 2011 NCZ001-002-018-019-162215- ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC- 451 PM EST WED NOV 16 2011 ...A LINE OF SHOWERS PRODUCING STRONG WINDS WILL AFFECT ALLEGHANY...ASHE...WATAUGA AND WILKES COUNTIES... AT 449 PM EST...A LINE OF SHOWERS PRODUCING STRONG WINDS WAS LOCATED 5 MILES SOUTHWEST OF GLENDALE SPRINGS...MOVING EAST AT 50 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR MILLERS CREEK AROUND 500 PM...MC GRADY AROUND 505 PM...ABSHERS AROUND 510 PM AND STONE MOUNTAIN STATE PARK AROUND 515 PM. LAT...LON 3650 8104 3618 8104 3615 8156 3643 8157 16
Special weather statement, Nov 16, 5:21 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EST WED NOV 16 2011
NCZ002>004-019-020-VAZ016-017-032-043-162245-
ALLEGHANY NC-CARROLL VA-FLOYD VA-HENRY VA-PATRICK VA-STOKES NC-
SURRY NC-WILKES NC-YADKIN NC-
521 PM EST WED NOV 16 2011
...A LINE OF SHOWERS PRODUCING STRONG WINDS WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...HENRY...PATRICK...STOKES...SURRY...WILK
ES AND YADKIN COUNTIES...
AT 519 PM EST...A LINE OF SHOWERS PRODUCING STRONG WINDS WAS
STRETCHING FROM WOOLWINE TO 7 MILES SOUTH OF TRAPHILL...MOVING EAST
AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.
THIS LINE WILL BE NEAR DOBSON AROUND 530 PM...PHILPOTT DAM AROUND
535 PM...STANLEYTOWN AROUND 540 PM AND ROCKFORD AROUND 545 PM.
LAT...LON 3620 8136 3685 8041 3683 8007 3678 8003
3679 8001 3679 8002 3680 8001 3683 8000
3679 7982 3679 7977 3682 7973 3617 8068
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 6:06 PM EST | Special Weather Statement | RNK | Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville | 54 min |
| Nov 16, 4:51 PM EST | Special Weather Statement | RNK | Wilkes | 24 min |
Nearby
Special Weather Statements in North Carolina, 2011Special Weather Statements in Virginia, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.